Winter Weather, Northern Litchfield
- When
- February 19, 6:00 PM EST to 11:00 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
The passage of a strong upper level atmospheric disturbance, combined with low level moisture led to the development of locally intense snow squalls across portions of Litchfield County during the afternoon and evening hours of Thursday February 19th. Snowfall rates of 1 to 2 inches per hour were reported within the most intense snow squalls.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The passage of a strong upper level atmospheric disturbance, combined with low level moisture led to the development of locally intense snow squalls across portions of Litchfield County during the afternoon and evening hours of Thursday February 19th.
Snowfall rates of 1 to 2 inches per hour were reported within the most intense snow squalls. Total accumulations of 2 to 4 inches fell within these squalls, although isolated higher amounts of 4 to 7 inches were reported. The most intense snow squalls occurred across southeast Litchfield County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 19, 3:56 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
356 PM EST THU FEB 19 2009
.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION TONIGHT
AND KEEP OUR WEATHER A BIT UNSETTLED. COLDER AIR WILL FOLLOW AND IT
WILL TURN WINDY BY FRIDAY. ANOTHER AREA OF LOW PRESSURE MIGHT LIKELY
BRING ANOTHER ROUND OF SNOW BY SATURDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
EVEN THOUGH THE MAIN SURFACE STORM HAS MOVED TO OUR NORTH...A STRONG
UPPER LEVEL DISTURBANCE...COMBINED WITH A SURFACE COLD
FRONT...MOVING ACROSS THE REGION...WILL KEEP PLENTY OF CLOUDS AROUND
THROUGH TONIGHT. THIS UPPER LEVEL DISTURBANCE HAS SPARKED A SHORT
WAVE WHICH HAS PRODUCED AN AREA OF ENHANCED SHOWERS OF BOTH RAIN AND
SNOW ACROSS THE SOUTHERN PORTIONS OF OUR FORECAST AREA. WITH A
WESTERLY FLOW...THESE SHOWERS HAVE MOSTLY IMPACTED AREAS AWAY FROM
THE HUDSON VALLEY...WITH ONLY SPRINKLES OR FLURRIES THUS FAR NOTED
IN THE HUDSON VALLEY.
EVEN WHEN THIS SHORT WAVE FEATURE MOVES TO OUR EAST LATER THIS
EVENING WE ARE NOT OUT OF THE WOODS YET. THE UPPER LEVEL
FEATURE...LOCATED OVER WESTERN NEW YORK...WILL STILL HAVE TO WORK
ACROSS THE REGION TONIGHT AND CAPTURE THE SURFACE STORM STILL
PERCHED TO OUR NORTHEAST.
THIS MEANS THERE WILL BE THE THREAT OF MORE SNOW SHOWERS THROUGHOUT
THE NIGHT AND EVEN INTO FRIDAY. AT THE SAME TIME...COLDER AIR WILL
INFILTRATE...AS TEMPERATURES IN THE 20S WERE ALREADY BEING NOTED IN
WESTERN NEW YORK. THE BRUNT OF THIS COLD AIR MASS WILL MISS THE
CAPITAL DISTRICT SOUTHWARD BUT WITH WIND INCREASING TO BETWEEN 15
AND 25 MPH...EVENTUALLY GUSTING OVER 30 MPH...WILL MAKE IT FEEL
NASTIER.
THE BIGGEST PROBLEM WILL BE TO THE LEE OF LAKE ONTARIO. LAKE EFFECT
MOISTURE...COMBINED WITH THE UPPER AIR LOW...AND THE COLD AIR MOVING
OVER THE STILL ICE FREE WATERS OF LAKE ONTARIO...WILL LIKELY
GENERATE LAKE EFFECT SNOW. IN ADDITION...AS THE MOIST FLOW IS FORCED
UPSLOPE THE ADIRONDACKS...MORE MOISTURE WILL BE SQUEEZED OUT.
THERE ARE CONFLICTING SIGNALS AS TO HOW MUCH SNOW WOULD OR COULD
ACCUMULATE ACROSS OUR SOUTHERN ADIRONDACKS. THE NAM CROSS SECTIONS
INDICATES THE BEST UPWARD MOTION IS NOT OFF LAKE ONTARIO...BUT
FURTHER SOUTH AND EAST. THE COLDER AIR WILL LIKELY ALLOW FOR ANY
RISING MOTION TO WORK INTO THE OPTIMAL SNOW GROWTH AREA. OUR
THINKING IS THAT THIS WILL NOT BE A PURE LAKE EVENT...MORE LIKELY
LAKE ENHANCED BUT THE LAKE MOISTURE WILL LIKELY BRING MORE
CONTRIBUTION TO THE SNOW THEN THE UPSLOPE FACTOR ALONE. FOR
NOW...WITH CONTINUED BOUTS OF LAKE ENHANCED SNOW EXPECTED OVER THIS
REGION...WILL JUST CALL IT A LAKE SNOW ADVISORY FOR HERKIMER AND
HAMILTON COUNTIES.
UPSLOPE FLOW WILL ALSO IMPACT THE SOUTHERN GREENS AND TO A LESSER
EXTEND...THE BERKSHIRES. RIGHT NOW...OUR THINKING IS THAT WHILE SNOW
SHOWERS COULD BE ENHANCED ENOUGH TO YIELD SEVERAL INCHES OF
SNOWFALL...PROBABLY NOT ENOUGH TO JUSTIFY AN ADVISORY. WE
TEMPERATURES WILL DROP TO THE 10 TO 20 DEGREE RANGE TONIGHT. USED
BLENDED MOS PRODUCTS.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... WE WILL CONTINUE
THE LAKE EFFECT ADVISORY THROUGH LATE FRIDAY EVENING AS THE FLOW
CONTINUES OVER LAKE ONTARIO ...CYCLONIC ALOFT...STEEP LOW LEVEL
LAPSE RATES AND MORE COLD AIR ADVECTION TAKING PLACE.
THE PRESSURE GRADIENT BETWEEN THE DEPARTING STORM AND THE ADVANCING
HIGH TO OUR SOUTHWEST WILL ACTUALLY BE AT ITS DEEPEST ON FRIDAY. BY
FRIDAY AFTERNOON...OUR WIND GUSTS WILL LIKELY BE AT THEIR STRONGEST.
HOWEVER...THE DEPARTING SNOW WILL ACTUALLY BE IN THE PROCESS OF
DECAYING. ALSO...MOST MODELS INDICATE ONLY FEW IF ANY PENNANTS AT
925 MB OR EVEN THE 85M LEVEL. THEREFORE WE DID NOT ISSUE ANY WIND
HEADLINES...GUSTING THEM JUST BELOW WIND ADVISORY THRESHOLDS...BUT
GUSTING UP TO 40 MPH EVEN IN THE GREATER CAPITAL DISTRICT WITH THE
ENHANCED MOHAWK VALLEY FUNNELING EFFECT.
THE NORTHWEST FLOW CONTINUES BUT SLOWLY WEAKENS FRIDAY NIGHT. THE
SUBSIDENCE INVERSION WILL FINALLY BEGIN TO LOWER FRIDAY NIGHT AND
SHOULD PUT THE BRAKES ON ANY LAKE EFFECT/LAKE SNOW ENHANCEMENT OVER
THE SOUTHERN ADIRONDACKS.
A BRIEF BREAK IN THE ACTION SATURDAY AS HIGH PRESSURE BRIEFLY BUILDS
IN WITH ONLY SLIGHTLY MODERATING TEMPERATURES. DROPPED TEMPERATURES
ABOUT A CATEGORY (OR TWO) COMPARED TO THE PREVIOUS FORECAST.
THEN...THE NEXT STORM WILL WASTE NO TIME MOVING ALONG THE NORTHERN
JET STREAM AND APPROACHING OUR AREA. MOST MODELS NOW TRACK THIS
STORM NORTH OF THE CAPITAL REGION (AS COMPARED TO SOUTH DURING
EARLIER RUNS). IT LOOKS TO BE TAKING A TRACK SIMILAR TO THE PAST
STORM WITH A SOUTHERLY FLOW PERHAPS BRINGING ENOUGH WARM AIR FOR A
MIX FROM ALBANY SOUTHWARD. HOWEVER...AT THIS TIME...NO MODEL SHOWS
THE AIR WARMING ENOUGH FOR ANY CHANGEOVER SO IT COULD BE ALL SNOW IN
MOST PLACES. WITH THE TRACK TO THEN NORTH OF ALBANY...IT APPEARS
THAT AREAS NORTH HAVE THE BEST CHANCE FOR SIGNIFICANT SNOWFALL. THIS
WILL BE ADDRESSED IN OUR HWO.
AS FOR TEMPERATURES...GENERALLY WENT WITH BLEND OF ALL AVAILABLE
GUIDANCE...BUT WENT WITH MEX VALUES SATURDAY...WHICH WERE COLDER
THAN BEFORE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WENT WITH MOS GUIDANCE TODAY. LOW PRESSURE INTENSIFIES AS IT PUSHES
NORTHEAST OUT OF NEW ENGLAND AT THE START OF THE PERIOD. STRONG AND
GUSTY WESTERLY WINDS WILL DEVELOP THROUGH MONDAY. WINDS WILL BEGIN
TO DIMINISH MONDAY NIGHT AS HIGH PRESSURE SETTLES IN FROM THE WEST.
SOME LAKE ENHANCED WRAPAROUND SUNDAY NIGHT AND MONDAY ACROSS
PORTIONS OF THE ADIRONDACKS WILL SUBSIDE WITH THE WINDS MONDAY
NIGHT. ONCE IN PLACE...HIGH PRESSURE WILL REMAIN THE MAIN WEATHER
FEATURE THROUGH WEDNESDAY.
THE FIRST REAL CHANCE OF PRECIP MAY COME AS EARLY AS THURSDAY WITH
AN ELONGATED LOW PRESSURE AREA FROM JAMES BAY TO TEXAS. THERE IS
UNCERTAINTY WITH THE TIMING OF THIS SYSTEM...HOWEVER...AS THE HIGH
PRESSURE AREA ENLARGES OFF THE EASTERN SEABOARD AND ATTEMPTS TO
BLOCK THE EASTWARD PROGRESSION OF THIS SYSTEM. THERE IS ALSO GREAT
DISAGREEMENT BETWEEN MODELS AS TO THE PRECIP TYPES WHICH WILL BE
ENCOUNTERED ONCE THE SYSTEM GETS CLOSE ENOUGH TO AFFECT EASTERN NEW
YORK AND WESTERN NEW ENGLAND. PRESENTLY GOING WITH A MOSTLY SNOW
SCENARIO...WITH ONSET MOSTLY FROM THURSDAY AFTERNOON ON. TEMPS ARE
EXPECTED TO MAX OUT MOSTLY IN THE UPPER 30S...BUT SHOULD DROP A BIT
ONCE THE PRECIP DEVELOPS. BASICALLY...THE GFS IS ABOUT 12 HOURS
FASTER...WHILE BOTH IT AND THE ECMWF PROVIDE ABOUT A HALF INCH OR
LESS QPF.
WE SEE NO REAL CHANGE IN THE EXTENDED TEMPERATURE PATTERN TODAY OVER
YESTERDAYS VIEW. DAYTIME HIGHS WILL AVERAGE AROUND NORMAL THROUGH
THE PERIOD...WITH A SLIGHT MODERATION GIVEN THE EXPECTANT PARTIAL
SUNSHINE AND LIGHT WINDS. THE MEX SLIGHTLY UNDERDOES THE HIGH TEMPS
WED AND THU...BUT OTHERWISE COMPARES WELL WITH MOS GUIDANCE.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
OVERALL CONDITIONS IMPROVING AT ALL TERMINALS. SCATTERED
SNOW/RAIN SHOWERS WILL REMAIN IN THE AREA WITH LITTLE TO NO
ACCUMULATION AT TERMINALS. MVFR/VFR CONDITIONS EXPECTED THROUGH
THE NEXT 24 HRS. KGFL WILL SEE AN INCREASE OF MVFR CLOUDS THIS
AFTERNOON INTO THE OVERNIGHT. KALB WILL EXPERIENCE MOSTLY VFR
CONDITIONS WITH MVFR CLOUDS MOVING IN DURING THE OVERNIGHT. KPOU
CAN EXPECT VFR CONDITIONS THROUGHOUT THE PERIOD. FRIDAY WILL
CONTINUE TO HAVE CHC OF -SHSN ACCOMPANIED BY WINDY CONDITIONS.
WINDS WILL CONTINUE TO INCREASE IN SPEED IN THE WAKE OF A PASSING
COLD FRONT THIS AFTERNOON. KGFL WILL EXPERIENCE LLWS AS SOUTHERLY
WIND AT THE SFC PERSIST THROUGH THE EARLY AFTERNOON. BY 22Z WINDS
WILL BE OUT OF THE WEST TO NORTHWEST AT ALL TERMINALS WITH GUSTS
15-25KTS. GUSTS WILL SUBSIDE OVERNIGHT...BUT WIND SPEEDS WILL
REMAIN 8-15KTS...INCREASING LATE FRIDAY MORNING.
OUTLOOK...
SAT AM...VFR...CONDITIONS DETERIORATING TO MVFR.
SAT PM-SUN...MVFR/IFR...-SN LIKELY.
MON-TUE...VFR...NO SIG WX.
&&
.HYDROLOGY...
LITTLE ICE MOVEMENT IS EXPECTED OVER THE NEXT SEVERAL DAYS AS ANY
ICE JAMS ARE EXPECTED TO REMAIN FROZEN IN PLACE UNTIL THE NEXT
SIGNIFICANT THAW.
A STORM SYSTEM WILL CONTINUE IMPACT THE REGION THROUGH TONIGHT.
INITIALLY IT WILL BE COLD ENOUGH FOR ALL SNOW THIS EVENING...WITH A
CHANGE OVER TO RAIN IN LOWER ELEVATIONS FROM ALBANY SOUTH LATER
TONIGHT. TOTAL QPF AMOUNTS ARE EXPECTED TO BE A HALF TO THREE
QUARTERS OF AN INCH IN MOST LOCATIONS THROUGH THURSDAY MORNING. ONLY
MINOR RISES ARE EXPECTED ON THE RIVERS ON THURSDAY. COLD WEATHER
WITH SNOW AND SNOW SHOWERS WILL THEN FOLLOW FROM THURSDAY NIGHT
THROUGH SUNDAY...WHICH WILL FREEZE THINGS UP AGAIN.
FOR DETAILS ON PAST REPORTED ICE JAM LOCATIONS PLEASE SEE OUR ICE
JAM REFERENCE ONLINE AT WWW.WEATHER.GOV/ALBANY.
FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...LAKE EFFECT SNOW ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT
EST FRIDAY NIGHT FOR NYZ032-033-038.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...ELH
AVIATION...KGS
HYDROLOGY...RCKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 417 PM EST THU FEB 19 2009 NYZ032-033-038-201100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- 417 PM EST THU FEB 19 2009 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT EST FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER AND HAMILTON COUNTIES... .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. A MODERATE TO HEAVY SNOWFALL IS POSSIBLE SATURDAY NIGHT INTO SUNDAY. IF CONFIDENCE INCREASES A WINTER STORM WATCH...ADVISORY...OR WARNING MAY BE NECESSARY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 2 INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE VIA THE WEBPAGE OR SPOTTER TELEPHONE NUMBER. CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084- VTZ013>015-201100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 417 PM EST THU FEB 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK EXCLUDING HERKIMER AND HAMILTON COUNTIES...AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A SIGNIFICANT SNOWFALL IS POSSIBLE SATURDAY NIGHT INTO SUNDAY...ESPECIALLY NORTH OF THE CAPITAL DISTRICT AND SOUTHERN BERKSHIRES. IF CONFIDENCE INCREASES...A WINTER STORM WATCH...ADVISORY...OR WARNING MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 520 PM EST THU FEB 19 2009 CTZ001-013-MAZ001-025-NYZ049-050-052>054-059>061-064>066- VTZ013>015-200030- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-EASTERN SCHENECTADY-SOUTHERN SARATOGA- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD... TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE... LENOX...HOUSATONIC...SCHENECTADY...ROTTERDAM...BALLSTON SPA... MECHANICVILLE...WATERFORD...ALBANY...TROY...HOOSICK FALLS... CATSKILL...COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS... HUDSON...CHATHAM...KINGSTON...NEW PALTZ...POUGHKEEPSIE...BEACON... ARLINGTON...PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS... AMENIA...MILLERTON...BENNINGTON...JACKSONVILLE...NEWFANE... BRATTLEBORO...WEST BRATTLEBORO...BELLOWS FALLS 520 PM EST THU FEB 19 2009 ...BRIEF BURST OF MODERATE TO HEAVY SNOW DURING THE RUSH HOUR COMMUTE... SNOW...BRIEFLY HEAVY AT TIMES...WILL CONTINUE TO OCCUR FROM THE CAPITAL DISTRICT...MID HUDSON VALLEY EASTWARD INTO WESTERN NEW ENGLAND BETWEEN 515 PM AND 730 PM. THE MODERATE TO HEAVY BURST OF SNOWFALL WILL GENERALLY FALL ACROSS THE TACONICS...SOUTHERN VERMONT...AND THE LITCHFIELD HILLS. A QUICK HALF AN INCH TO INCH AND HALF OF WET SNOW MAY OCCUR. THE SNOW WILL ACCUMULATE THE BEST AT ELEVATIONS GREATER THAN 1000 FEET. ELSEWHERE...SNOW ACCUMULATIONS WILL BE LIGHTER WITH A DUSTING TO A HALF AN INCH IN SOME SPOTS. UNTREATED SURFACES WILL BECOME SLICK WITH TEMPERATURES FALLING BELOW FREEZING. PATCHY BLACK ICE MAY BE IN SOME AREAS. VISIBILITIES MAY BE REDUCED TO LESS THAN HALF A MILE BRIEFLY IN THE SNOWFALL. CAUTION SHOULD BE USED WHILE DRIVING DURING THE EVENING COMMUTE. WASULA
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153622, 153623.